Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Order statistics


Author: S. S. Wilks
Journal: Bull. Amer. Math. Soc. 54 (1948), 6-50
DOI: https://doi.org/10.1090/S0002-9904-1948-08936-4
MathSciNet review: 0025122
Full-text PDF

References | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. L. von Bortkiewicz, Variationsbreite und mittlerer Fehler, Berlin Math. Ges. Sitzungsber. vol. 21 (1921) pp. 3-11.
  • 2. L. von Bortkiewicz, Die Variationsbreite beim Gauss'schen Fehlergesetz, Nordisk Statistisk Tidskrift vol. 1 (1922) pp. 11-38, 193-220.
  • 3. A. G. Carlton, Estimating the parameters of a rectangular distribution, Ann. Math. Stat. vol. 17 (1946) pp. 355-358. MR 16596
  • 4. Allen T. Craig, On the Distributions of Certain Statistics, Amer. J. Math. 54 (1932), no. 2, 353–366. MR 1506901, https://doi.org/10.2307/2371000
  • 5. Harald Cramér, Mathematical methods of statistics, Princeton University Press, 1946. MR 16588
  • 6. J. F. Daly, On the use of the sample range in an analogue of Student's t-test, Ann. Math. Stat., vol. 17 (1946) pp. 71-74. MR 15751
  • 7. H. E. Daniels, The statistical theory of the strength of bundles of threads, Proc. Roy. Soc. London Ser. A. vol. 183 (1945) pp. 405-435. MR 12388
  • 8. O. L. Davies and E. S. Pearson, Methods of estimating from samples the population standard deviations, Journal of the Royal Statistical Society Supplement vol. 1 (1934) pp. 76-93.
  • 9. W. J. Dixon, A criterion for testing the hypothesis that two samples are from the same population, Ann. Math. Stat. vol. 11 (1940) pp. 199-204. MR 2760
  • 10. Edward Lewis Dodd, The greatest and the least variate under general laws of error, Trans. Amer. Math. Soc. 25 (1923), no. 4, 525–539. MR 1501258, https://doi.org/10.1090/S0002-9947-1923-1501258-4
  • 11. G. Elfving, The asymptotical distribution of range in samples from a normal population, Biometrika vol. 34 (1947) pp. 111-119. MR 19281
  • 12. R. A. Fisher, On the random sequence, Quarterly Journal of the Royal Meteorological Society vol. 52 (1926) p. 250.
  • 13. R. A. Fisher, Coefficient of racial likeness and the future of craniometry, Journal of the Royal Anthropological Institute vol. 66 (1936) pp. 57-63.
  • 14. R. A. Fisher and L. H. C. Tippett, Limiting forms of the frequency distribution of the largest or smallest member of a sample, Proc. Cambridge Philos. Soc. vol. 24 (1298) pp. 180-190.
  • 15. Maurice Fréchet, Sur la loi de probabilité de l'écart maximum, Annales de la Société Polonaise de Mathématique vol. 6 (1927) (printed in 1928) pp. 92-116.
  • 16. M. Friedman, The use of ranks to avoid the assumption of normality, Journal of the American Statistical Association vol. 32 (1937) pp. 675-701.
  • 17. E. J. Gumbel, Les valeurs extrêmes des distributions statistiques, Annales de l'Institut Henri Poincaré vol. 4 (1935) pp. 115-158.
  • 18. E. J. Gumbel, Les intervalles extrêmes entre les émissions radioactives, Journal de Physique (7) vol. 8 (1937) pp. 321-329, 446-452.
  • 19. E. J. Gumbel, The return period of flood flows, Ann. Math. Stat., vol. 12 (1941) pp. 163-190. MR 4457
  • 20. E. J. Gumbel, Ranges and midranges, Ann. Math. Stat. vol. 15 (1944) pp. 414-422. MR 11418
  • 21. E. J. Gumbel, On the independence of the extremes in a sample, Ann. Math. Stat. vol. 17 (1946) pp. 78-81. MR 15749
  • 22. E. J. Gumbel, The distribution of the range, Ann. Math. Stat. vol. 18 (1947) pp. 384-412. MR 22331
  • 23. H. O. Hartley, The probability integral of the range in samples of n observations from a normal population, Biometrika vol. 32 (1942) pp. 301-308. MR 6641
  • 24. H. O. Hartley, The range in random samples, Biometrika vol. 32 (1942) pp. 334-348. MR 6653
  • 25. Cecil Hastings, Jr., Frederick Mosteller, John W. Tukey, and Charles P. Winsor, Low moments for small samples: A comparative study of order statistics, Ann. Math. Stat. vol. 18 (1947) pp. 413-426. MR 22335
  • 26. H. Hotelling and M. R. Pabst, Rank correlation and tests of significance involving no assumptions of normality, Ann. Math. Stat. vol. 7 (1936) pp. 29-43.
  • 27. J. O. Irwin, The further theory of Francis Galton's individual difference problem. Biometrika vol. 17 (1925) pp. 100-128.
  • 28. M. G. Kendall, A new measure of rank correlation, Biometrika vol. 30 (1938) pp. 81-93.
  • 29. M. G. Kendall and B. B. Smith, The problem of m rankings, Ann. Math. Stat. vol. 10 (1939) pp. 275-287. MR 128
  • 30. A. Kolmogoroff, Sulla determinatione empirica di una legge di distributione, Giornale dell'Instituto Italiano degli Attuari vol. 4 (1933) pp. 83-91.
  • 31. A. Kolmogoroff, Confidence limits for an unknown distribution function, Ann. Math. Stat. vol. 12 (1941) pp. 461-463. MR 6684
  • 32. Harold C. Mathisen, A method of testing the hypothesis that two samples are from the same population, Ann. Math. Stat. vol. 14 (1943) pp. 188-194. MR 9285
  • 33. A. T. McKay and E. S. Pearson, A note on the distribution of range in sample sizes of n, Biometrika vol. 25 (1933) pp. 415-420.
  • 34. A. T. McKay, Distribution of the difference between the extreme observations and the sample mean in samples of n from a normal universe, Biometrika vol. 27 (1935) pp. 466-471.
  • 35. R. von Mises, La distribution de la plus grande de n valeurs, Revue de l'Union Interbalkanique vol. 1 (1936) pp. 1-20.
  • 36. A. M. Mood, The distribution theory of runs, Ann. Math. Stat. vol. 11 (1940) pp. 367-392. MR 3493
  • 37. A. M. Mood, On the joint distribution of the medians in samples from a multivariate population, Ann. Math. Stat. vol. 12 (1941) pp. 268-278. MR 5563
  • 38. Frederick Mosteller, Note on application of runs to quality control charts, Ann. Math. Stat. vol. 12 (1941) pp. 228-232. MR 4453
  • 39. Frederick Mosteller, On some useful "inefficient" statistics, Ann. Math. Stat. vol. 17 (1946) pp. 377-408. MR 19896
  • 40. Frederick Mosteller, A k-sample slippage test for an extreme population, to appear in Ann. Math. Stat. vol. 19 (1948). MR 24116
  • 41. K. R. Nair, The median in tests by randomization, Sankhyā vol. 4 (1940) pp. 543-550. MR 7241
  • 42. K. R. Nair, Table of confidence intervals for the median in samples from any continuous population, Sankhyā vol. 4 (1940) pp. 551-558. MR 7589
  • 43. E. G. Olds, Distribution of sums of squares of rank differences for small numbers of individuals, Ann. Math. Stat. vol. 9 (1938) pp. 133-148.
  • 44. P. S. Olmstead, Distribution of sample arrangements for runs up and down, Ann. Math. Stat. vol. 17 (1946) pp. 24-33. MR 15692
  • 45. P. S. Olmstead and John W. Tukey, A corner test for association, Ann. Math. Stat. vol. 18 (1947) pp. 495-513. MR 23025
  • 46. Edward Paulson, A note on tolerance limits, Ann. Math. Stat. vol. 14 (1943) pp. 90-93. MR 8322
  • 47. E. S. Pearson, Some aspects of the problem of randomization, Biometrika vol. 29 (1937) pp. 53-64; vol. 30 (1938) pp. 159-179. MR 198603
  • 48. E. S. Pearson, The probability integral of the range in samples of n observations from a normal population, Biometrika vol. 32 (1942) pp. 301-308. MR 6641
  • 49. E. S. Pearson and H. O. Hartley, The probability integral of the range in samples of n observations from a normal population, Biometrika vol. 32 (1942) pp. 301-310. MR 6641
  • 50. E. S. Pearson and H. O. Hartley, Tables of the probability integral of the "Studentized" range, Biometrika vol. 33 (1943) pp. 89-99. MR 10948
  • 51. Karl Pearson, Note on Francis Galton's problem, Biometrika vol. 1 (1902) pp. 390-399.
  • 52. Karl Pearson, On further methods of determining correlation, Drapers' Company Research Memoirs, Biometric Series IV, Galton Laboratory, London, 1907.
  • 53. Karl Pearson, On the probable errors of frequency constants, Biometrika vol. 13 (1920) pp. 113-132.
  • 54. Karl Pearson, Tables of the incomplete beta function, Cambridge University Press, 1932. MR 226815
  • 55. E. J. G. Pitman, Significance tests which may be applied to samples from any populations, Journal of the Royal Statistical Society Supplement vol. 4 (1937) pp. 119-130.
  • 56. E. J. G. Pitman, Significance tests which may be applied to samples from any populations, II. The correlation coefficient test, Journal of the Royal Statistical Society Supplement vol. 4 (1937) pp. 225-232.
  • 57. E. J. G. Pitman, Significance tests which may be applied to samples from any populations, III. The analysis of variance test, Biometrika vol. 29 (1938) pp. 322-335.
  • 58. Herbert Robbins, On distribution-free tolerance limits in random sampling, Ann. Math. Stat. vol. 15 (1944) pp. 214-216. MR 10365
  • 59. S. R. Savur, The use of the median in tests of significance, Proceedings of the Indian Academy of Sciences (Section A) vol. 5 (1937) pp. 564-576.
  • 60. Henry Scheffé, Statistical inference in the non-parametric case, Ann. Math. Stat. vol. 14 (1943) pp. 305-332. MR 9837
  • 61. Henry Scheffé and John W. Tukey, A formula for sample sizes for population tolerance limits, Ann. Math. Stat. vol. 15 (1944) pp. 217. MR 10366
  • 62. Henry Scheffé and John W. Tukey, Non-parametric estimation, I. Validation of order statistics, Ann. Math. Stat. vol. 16 (1945) pp. 187-192. MR 12404
  • 63. W. A. Shewhart, Statistical method from the viewpoint of quality control, U. S. Department of Agriculture, Washington, 1939.
  • 64. N. Smirnoff, Sur la dépendance des members d'un série de variations, Bull. Math. Univ. Moscow vol. 1 (1937-1938) pp. 1-12.
  • 65. N. Smirnoff, Uber die verteilung das allgemeinen Gliedes in der variationsreche, Metron vol. 12 (1935) pp. 59-81.
  • 66. N. Smirnoff, On the estimation of the discrepancy between empirical curves of distribution for two independent samples, Bull. Math. Univ. Moscow vol. 2 (1939).
  • 67. N. Smirnoff, Sur les écarts de la courbe de distribution empirique, Rec. Math. (Mat. Sbornik) N.S. vol. 6 (1939) pp. 3-26. MR 1483
  • 68. W. L. Stevens, Distribution of groups in a sequence of alternatives, Annals of Eugenics vol. 9 (1939) pp. 10-17.
  • 69. Frieda S. Swed and Churchill Eisenhart, Tables for testing randomness of grouping in a sequence of alternatives, Ann. Math. Stat. vol. 14 (1943) pp. 66-87. MR 7970
  • 70. William R. Thompson, On confidence ranges for the median and other expectation distributions for populations of unknown distribution form, Ann. Math. Stat. vol. 7 (1936) pp. 122-128.
  • 71. William R. Thompson, Biological applications of normal and range associated significance tests in ignorance of original distribution forms, Ann. Math. Stat. vol. 9 (1938) pp. 281-287.
  • 72. L. H. C. Tippett, On the extreme individuals and the range of samples taken from a normal population, Biometrika vol. 17 (1925) pp. 264-387.
  • 73. John W. Tukey, Non-parametric estimation, II. Statistically equivalent blocks and tolerance regions--the continuous case, Ann. Math. Stat. vol. 18 (1947) pp. 529-539. MR 23033
  • 74. A. Wald, Setting of tolerance limits when the sample is large, Ann. Math. Stat. vol. 13 (1942) pp. 389-399. MR 7593
  • 75. A. Wald, An extension of Wilks' method for setting tolerance limits, Ann. Math. Stat. vol. 14 (1943) pp. 45-55. MR 7965
  • 76. A. Wald and J. Wolfowitz, Confidence limits for continous distribution functions, Ann. Math. Stat. vol. 10 (1939) pp. 105-118.
  • 77. A. Wald and J. Wolfowitz, On a test whether two samples are from the same population, Ann. Math. Stat. vol. 11 (1940) pp. 147-162. MR 2083
  • 78. A. Wald and J. Wolfowitz, Note on confidence limits for continuous distribution functions, Ann Math. Stat. vol. 12 (1941) pp. 118-119. MR 4447
  • 79. A. Wald and J. Wolfowitz, An exact test for randomness in the non-parametric case based on serial correlation, Ann. Math. Stat. vol. 14 (1943) pp. 378-388. MR 9838
  • 80. W. A. Wallis, The correlation ratio for ranked data, Journal of the American Statistical Association vol. 34 (1939) pp. 533-538.
  • 81. John E. Walsh, Some significance tests based on order statistics, Ann. Math. Stat. vol. 17 (1946) pp. 44-52. MR 15753
  • 82. John E. Walsh, Some significance tests for the mean using the sample range and midrange, to appear in Ann. Math. Stat. vol. 19 (1948).
  • 83. B. L. Welch, On the z-test in randomized blocks and Latin squares, Biometrika vol. 29 (1937) pp. 21-52.
  • 84. B. L. Welch, On tests of homogeneity, Biometrika vol. 30 (1938) pp. 149-158.
  • 85. S. S. Wilks, On the determination of sample sizes for setting tolerance limits, Ann. Math. Stat. vol. 12 (1941) pp. 91-96. MR 4451
  • 86. S. S. Wilks, Statistical prediction with special reference to the problem of tolerance limits, Ann. Math. Stat. vol. 13 (1942) pp. 400-409. MR 7592
  • 87. S. S. Wilks, Mathematical statistics, Princeton University Press, 1943. MR 8657
  • 88. J. Wolfowitz, Additive partition functions and a class of statistical hypotheses, Ann. Math. Stat. vol. 13 (1942) pp. 247-279. MR 7238
  • 89. J. Wolfowitz and H. Levene, The covariance matrix of runs up and down, Ann. Math. Stat. vol. 15 (1944) pp. 58-69. MR 9823
  • 90. L. C. Young, On randomness in ordered sequences, Ann. Math. Stat. vol. 12 (1941) pp. 293-300. MR 5580


Additional Information

DOI: https://doi.org/10.1090/S0002-9904-1948-08936-4

American Mathematical Society